Drug abuse always carries the risk of serious side effects, including overdose, and it is important to know the signs of overdose. An overdose—often abbreviated to an OD—happens when the body is overwhelmed by a toxic amount of a substance or combination of substances. It’s possible to overdose on many substances if they are abused, including alcohol, illicit drugs, and even prescription medications.
This guide explores the following issues:
- How to know if you’re overdosing on drugs or alcohol.
- Identifying the signs of an overdose on drugs or alcohol.
- How to get treatment for drug or alcohol overdose symptoms.
Signs of an Overdose
Overdose is a life-threatening emergency that can result from the abuse of prescription drugs, illicit narcotics, or alcohol. Recognizing the signs of an overdose could save a life.
Early Signs of an Overdose
The early signs of overdosing can be challenging to identify, as they may be mistaken for regular drug use. That said, recognizing these early signs of overdose can help prevent the onset of severe symptoms. Some of the early indicators of an overdose on drugs or alcohol include:
- Increased tolerance to the substance
- Heightened sensitivity to light and sound
- Rapid changes in mood
- Loss of appetite
- Difficulty concentrating
- Impaired judgment
- Difficulty sleeping
- Change in social behavior
- Physical withdrawal symptoms
An overdose can occur suddenly, and recognizing the signs can help minimize the likelihood of severe outcomes such as coma, brain damage, or death. Drug overdose signs can vary depending on the substance. General OD signs may include confusion, loss of consciousness, difficulty breathing, seizures, and in severe cases, coma or death.
Here are some specific signs of overdose for the following substances:
Opioids are a class of drugs that includes heroin, fentanyl, and prescription painkillers.
These are the most common signs of opioid overdose:
- Extreme drowsiness or difficulty staying awake
- Slurred speech or mumbling
- Slow or shallow breathing
- Blue or purple tint to lips and nails
- Pinpoint pupils
- Cold and clammy skin
- Weak pulse
Alcohol is a CNS (central nervous system) depressant and among the most abused addictive substances in the United States.
These are the most common signs of alcohol overdose, also known as alcohol poisoning:
- Confusion or disorientation
- Vomiting or seizures
- Slow breathing or irregular breathing
- Bluish skin or pale skin
- Low body temperature
- Loss of consciousness or coma
Benzodiazepines or benzos are prescription medications that are used to treat anxiety and panic disorders. This class of medication can be highly addictive, even when used as prescribed.
These are the most common signs of benzodiazepine overdose:
- Drowsiness or extreme fatigue
- Slurred speech
- Poor coordination or stumbling
- Confusion or disorientation
- Unresponsiveness or difficulty waking up
- Shallow breathing
- Bluish lips and nails
Stimulants include the illicit drugs meth and cocaine, and prescription ADHD medications like Adderall and Ritalin.
These are the most common signs of stimulant overdose:
- Agitation or restlessness
- Rapid breathing or heart rate
- High blood pressure
- Dilated pupils
- Tremors or seizures
- Hallucinations or delusions
- Fever or sweating
Stages of Overdose
An overdose occurs in three stages: early stage, middle stage, and late stage.
The early stage is the initial phase of overdose and is characterized by mild to moderate symptoms. This initial phase of an overdose is when things first start to go wrong. Depending on the substance involved, you may experience mild to moderate symptoms that could indicate something serious is happening. For example, if you’ve taken opioids, you might notice that you’re becoming unresponsive or your breathing is becoming slower or stopping altogether. These could be warning signs that you’re experiencing an overdose, rather than just feeling high.
As things progress to the middle stage of an overdose, symptoms become more severe, and your overall condition may start to deteriorate rapidly. This is when you need to take action quickly and seek medical attention right away. Don’t wait until it’s too late!
Unfortunately, if an overdose reaches the late stage, the situation becomes even more dire. Your vital organs may start to fail, and the damage could be irreversible. That’s why it is vital to be aware of the early warning signs of OD and seek help as soon as possible.
Symptoms of Overdose
OD symptoms can vary depending on the substance and the amount consumed. The physical and psychological drug overdose symptoms may also vary if the drug was taken in combination with other substances – polysubstance abuse.
These are the most common drug or alcohol overdose symptoms:
- Difficulty breathing or no breathing at all
- Rapid or slow heartbeat
- Blue or pale skin
- Nausea and vomiting
- Pinpoint pupils
- Unconsciousness or unresponsiveness
- Confusion and disorientation
- Chest pain
- Erratic behavior
- High body temperature
- Profuse sweating
Overdose is a medical emergency that requires immediate attention. If you suspect someone is overdosing, call 911 or your local emergency number right away. While waiting for help to arrive, there are steps you can take to help the person:
- Check for breathing and pulse. If the person is not breathing, start CPR immediately.
- Turn the person onto their side to prevent choking.
- Remove any objects that could obstruct the airway.
- If the person is conscious, try to keep them awake and talking.
- Do not give the person anything to eat or drink.
- If the person is on medication, provide the medical staff with the name and dosage of the medication.
Once the person receives medical attention, the treatment for overdose will depend on the substance and severity of the overdose. The most common treatment for an overdose is medication to reverse the effects of the drug, such as naloxone for opioid overdose. In severe cases, the person may need to be hospitalized and placed on a ventilator to support breathing.
Preventing overdose is the best course of action, and there are steps you can take to reduce your risk. Avoid mixing drugs, especially alcohol and opioids, as this can increase the risk of overdose. Always take medication as prescribed, and do not exceed the recommended dosage. If you are struggling with addiction, seek help from a professional treatment center like California Detox
After you receive treatment for an overdose, a physician will typically advise that you follow up with ongoing substance abuse treatment.
Get Treatment for Drug and Alcohol Addiction at California Detox
If you’re grappling with addiction to prescription drugs, illicit drugs, or alcohol, California Detox Center in Laguna Beach offers a range of tailored treatment programs to assist your recovery.
Our supervised medical detox program provides the most seamless path to either inpatient or outpatient rehab. With access to medications that ease withdrawal symptoms and diminish cravings, our detox program addresses the physical dependence aspect, enabling a smooth transition into one of our treatment programs:
- Inpatient program
- Partial hospitalization program
- Intensive outpatient program
- Dual diagnosis treatment program
At California Detox Center, we provide personalized treatment that blends evidence-based therapies with holistic approaches for a comprehensive approach to addiction recovery. These include:
- Medication-assisted treatment
- Group counseling
- Individual counseling
- Family therapy
- Holistic therapy
Upon completing your California Detox treatment program, you can either step down to a less intensive form of treatment or reintegrate into your daily life. We’ll provide you with an aftercare plan, including relapse prevention techniques to boost your odds of long-term recovery. Call admissions at 949.694.8305 for immediate assistance.